Alert archive / New York / Frost Advisories in 2020

Frost Advisory 5, NWS Buffalo, NY

September 14, 20204 counties in New York

NWS Buffalo, NY issued this frost advisory at Sep 14, 2020, 3:33 AM EDT for 4 counties in New York. It took effect at Sep 15, 2020, 1:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2020, 3:33 AM EDT (07:33 UTC)
In effect from
Sep 15, 2020, 1:00 AM EDT
Expired
Sep 15, 2020, 8:57 AM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Jefferson County, NY, Lewis County, NY

The radar

The Binghamton radar (KBGM), 131 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS71 KBUF 140733
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
333 AM EDT Mon Sep 14 2020

NYZ020-021-141545-
/O.NEW.KBUF.FR.Y.0005.200915T0500Z-200915T1300Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
333 AM EDT Mon Sep 14 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT TUESDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Cattaraugus and Allegany counties.

* WHEN...From 1 AM to 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ007-008-141545-
/O.NEW.KBUF.FR.Y.0005.200915T0500Z-200915T1300Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
333 AM EDT Mon Sep 14 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT TUESDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Jefferson and Lewis counties.

* WHEN...From 1 AM to 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hitchcock
5 follow-up statements
668 
WWUS71 KBUF 141517
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1117 AM EDT Mon Sep 14 2020

NYZ020-021-142330-
/O.CON.KBUF.FR.Y.0005.200915T0500Z-200915T1300Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
1117 AM EDT Mon Sep 14 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
TUESDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Cattaraugus and Allegany counties.

* WHEN...From 1 AM to 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ007-008-142330-
/O.CON.KBUF.FR.Y.0005.200915T0500Z-200915T1300Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
1117 AM EDT Mon Sep 14 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
TUESDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Jefferson and Lewis counties.

* WHEN...From 1 AM to 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
947 
WWUS71 KBUF 142015
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
415 PM EDT Mon Sep 14 2020

NYZ020-021-150415-
/O.CON.KBUF.FR.Y.0005.200915T0500Z-200915T1300Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
415 PM EDT Mon Sep 14 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
TUESDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Cattaraugus and Allegany counties.

* WHEN...From 1 AM to 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ007-008-150415-
/O.CON.KBUF.FR.Y.0005.200915T0500Z-200915T1300Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
415 PM EDT Mon Sep 14 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
TUESDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Jefferson and Lewis counties.

* WHEN...From 1 AM to 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
968 
WWUS71 KBUF 150248
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1048 PM EDT Mon Sep 14 2020

NYZ020-021-151100-
/O.CON.KBUF.FR.Y.0005.200915T0500Z-200915T1300Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
1048 PM EDT Mon Sep 14 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT TUESDAY...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Cattaraugus and Allegany counties.

* WHEN...Until 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ007-008-151100-
/O.CON.KBUF.FR.Y.0005.200915T0500Z-200915T1300Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
1048 PM EDT Mon Sep 14 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT TUESDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Jefferson and Lewis counties.

* WHEN...Until 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
190 
WWUS71 KBUF 150742
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
342 AM EDT Tue Sep 15 2020

NYZ020-021-151300-
/O.CON.KBUF.FR.Y.0005.000000T0000Z-200915T1300Z/
Cattaraugus-Allegany-
Including the cities of Olean and Wellsville
342 AM EDT Tue Sep 15 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures in the mid 30s will result in frost 
  formation.

* WHERE...Cattaraugus and Allegany counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ007-008-151300-
/O.CON.KBUF.FR.Y.0005.000000T0000Z-200915T1300Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
342 AM EDT Tue Sep 15 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Jefferson and Lewis counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hitchcock
966 
WWUS71 KBUF 151257
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
857 AM EDT Tue Sep 15 2020

NYZ007-008-020-021-151400-
/O.CAN.KBUF.FR.Y.0005.000000T0000Z-200915T1300Z/
Jefferson-Lewis-Cattaraugus-Allegany-
Including the cities of Watertown, Lowville, Olean, 
and Wellsville
857 AM EDT Tue Sep 15 2020

...FROST ADVISORY IS CANCELLED...

Temperatures will continue to warm today.

$$

Thomas

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Sep 14, 1:16 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 14, 1:16 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
116 AM EDT Mon Sep 14 2020

.SYNOPSIS...
A cold front will bring a few showers early tonight with some lake
effect showers continuing southeast of Lake Ontario through the
first half of Monday. High pressure will settle into the region
Monday with skies clearing out during the afternoon and evening.
An arriving chilly airmass along with light winds Monday night
will allow for areas of frost to form in the colder valleys of
the Southern Tier, and east of Lake Ontario.

&&

.NEAR TERM /THROUGH TODAY/...
Satellite imagery showing an extensive cirrus shield over most of
the area, with low stratus also in place across the higher terrain
and southeast of Lake Ontario. A secondary cold front moving south
across southern Ontario will reach areas close to Lake Ontario by
around daybreak, with clouds expanding. Scattered showers will also
develop around daybreak, first across the North Country and then
expanding to areas southeast of Lake Ontario.

Monday a much drier airmass will push southward across our region,
this as the center of a Canadian high pressure sits over the western
Great Lakes. This will end lake clouds and any lingering rain
showers, with clear skies expanding during the afternoon.

The clouds late tonight should keep most areas in the low to mid 50s
for lows, while despite the increase in sunshine Monday, highs will
still remain just below normal, generally in the 60s.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
Surface high pressure will be to our west to start the period
Monday night, with the feature settling over our region Tuesday
morning. This surface high, light winds and clear skies Monday
night will set the stage for a seasonably chilly night with
areas of frost likely across the inland Southern Tier and east
of Lake Ontario.

The surface high pressure will produce abundant sunshine
Tuesday with afternoon temperatures returning to near
normal...in the mid 60s to around 70F. As the surface high
slides to our east Wednesday, dry weather will continue...and a
southerly flow will commence with afternoon highs Wednesday
pushing the mid to upper 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The next frontal passage will cross the area sometime during the day
Thursday. Model guidances still differ in regards to the timing of
the mid-level trough passage and associated surface frontal feature,
though with newer model runs the guidances are starting to narrow
down the timing. The GFS still remains the quickest with pushing the
front through, with its arrival time early Thursday morning. The
ECMWF on the other hand is now about 6 hours slower and has the
front arriving to WNY Thursday afternoon. Thus, provided with the
uncertainty in timing, kept chance POPs throughout the day on
Thursday, with the highest chances for rain showers late Thursday
and Thursday night. In regards to temperatures on Thursday, highs
should remain on the warmer side.

In the wake of the frontal passage, surface high pressure will fill
into the region for the weekend. As the bubble of high pressure
pushes east across the Great Lakes Friday, some lake induced rain
showers will be possible Friday morning as the region will be under
a northerly flow regime. Otherwise, cool and dry conditions will
become prominent for the remainder of the weekend.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Areas of mainly VFR cloudiness will continue through the rest of the
overnight across higher terrain and southeast of Lake Ontario, with
a few higher elevation locations such as KJHW being MVFR. A
secondary cold front will move quickly south across the region early
this morning, with an expanding area of MVFR stratus. A few
scattered showers will also develop, especially east and southeast
of Lake Ontario from a combination of the secondary cold front and a
modest lake response.

The lake effect showers south of Lake Ontario will end by around
midday. Lake effect and upslope clouds with MVFR CIGS will continue
through about 18Z before a clearing trend and return to VFR later
this afternoon. High pressure will then bring mainly VFR tonight.
Valley fog across the Southern Tier will bring local IFR late.

Outlook...

Tuesday through Wednesday...VFR.
Thursday...VFR/MVFR. A chance of showers.
Friday...Improving to VFR.

&&

.MARINE...
Small Craft Advisory conditions will continue on Lake Ontario
through tonight.

Cool north winds will produce choppy conditions along the south
shore of both lakes Monday, although winds and waves may remain a
little below Small Craft criteria. High pressure will then bring a
return to light winds Tuesday. Behind this surface high pressure
Wednesday a southerly flow will increase, bringing back prospects
for small craft conditions on the Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 8 AM EDT this morning for
     NYZ003>007.
MARINE...Small Craft Advisory until 8 AM EDT this morning for
         LOZ042>045.

&&

SYNOPSIS...TMA
NEAR TERM...Hitchcock/Thomas/TMA
SHORT TERM...Thomas
LONG TERM...EAJ
AVIATION...Hitchcock
MARINE...Hitchcock/Thomas/TMA
Hazardous weather outlook, Sep 14, 3:33 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
333 AM EDT Mon Sep 14 2020

NYZ007-008-020-021-150745-
Jefferson-Lewis-Cattaraugus-Allegany-
333 AM EDT Mon Sep 14 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT TUESDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-150745-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-
333 AM EDT Mon Sep 14 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010>014-019-085-150745-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Southern Erie-
333 AM EDT Mon Sep 14 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150745-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
333 AM EDT Mon Sep 14 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

Nearby

Frost Advisories in New York, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.